[Skip to Content]
[Skip to Content Landing]
Other Articles
June 8, 1940

CARDIAC MANIFESTATIONS FOLLOWING ERGOTAMINE TARTRATE THERAPY FOR MIGRAINE

JAMA. 1940;114(23):2298-2299. doi:10.1001/jama.1940.62810230001007
Abstract

Since the isolation of ergotamine tartrate by Stoll1 in 1918, enormous quantities have been used clinically. All available reports, analyzed by von Storch2 for untoward effects of ergotamine tartrate therapy, revealed only forty-two serious sequelae, including eight fatal cases. Twenty-three occurred in obstetric cases, eleven in thyrotoxicosis and eight in miscellaneous disorders. This review also revealed that overdosage, and/or associated sepsis, obliterative vascular disease and/or cardiovascular disease play an important role in the production of ill effects. Death occurred in only one case3 unassociated with any of these factors.

Cardiovascular disease as a contributing factor is emphasized by Zimmermann,4 who reported that a patient having anginal attacks was given one 0.5 mg. dose subcutaneously and died an anginal death. Labbé5 gave a patient with organic heart disease a 0.5 mg. dose subcutaneously, daily for three days, with angina three hours after each dose and hemiplegia

First Page Preview View Large
First page PDF preview
First page PDF preview
×